Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Having dark stool with back ache and sinking feeling in chest. What should be done?

User rating for this question
Excellent
Answered by

General Surgeon
Practicing since : 2008
Answered : 5633 Questions
Question
Last week I passed dark tarry stool. The next day it kind of cleared. But now again I had dark stool yesterday and today, with back ache and sinking feeling in my chest. Sometimes I feel very weak and dizzy.
Posted Thu, 6 Dec 2012 in Digestion and Bowels
 
 
Answered by Dr. Grzegorz Stanko 14 minutes later
Hello!

Thank you for the query.

I`m afraid this is very serious. You should go to ER right away. Dark stool means that you are bleeding from peptic ulcer. Weakness and dizziness means that your hemoglobin level might be low. You need to have upper GI endoscopy as soon as possible. Full blood work should be done as well. Please do not neglect it.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Having dark stool with back ache and sinking feeling in chest. What should be done? 1 hour later
Thank you very much for your answer. How serious could this be?
 
 
Answered by Dr. Grzegorz Stanko 8 hours later
Hello!

Well, this is serious if not treated and may be fatal. But if endoscopy will find the source of bleeding (it usually does), such peptic ulcer is easily treatable and can be completely healed. That is why it is very important to have it diagnosed as soon as possible.

Hope this will help.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Having dark stool with back ache and sinking feeling in chest. What should be done? 2 days later
I got an appointment for Dec 3. Should I still go to the Emergency or wait for the appointment. The only thing is that I feel very weak. My Stool colour is normal now. Does it mean that the bleeding has stopped?
Thank you for answering all concerns for me.
 
 
Answered by Dr. Grzegorz Stanko 15 hours later
Hello!

I have asked you to go right away. Even if no blood in stool visible for now, you still might be bleeding. Therefore your hemoglobin level might be low and that is why you are feeling so weak. You should at least have checked your blood for hemoglobin level and if not very low, you can wait till Dec 3.
There is always a risk of another bleeding and no one will tell if and when this can happen.

Hope this will help.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor